Jun 22, 2001
Dear Dr.Cohen, Many thanks for the reply you gave me re Neuropathy (10th May).Sorry for not giving you more details.But here they are: I have chronic bilateral SENSORY Neuropathy of both feet.The nerve biopsy that I had,showed that the axion ("wire" part of the nerve) was damaged,primarily, ("twisted and shrivelled") while the mylean sheath ("the insulation part of the nerve")was also damged ("cracked")but only secondary to the damage occurring to the axion. I was admitted into hospital, and requested the steroid treatment(methyl- predisinole,suggested dose,1 gm/day for three days)but the attending physician and Neurologist(is not the same Neurologist that recommended the treatment originally)have objected to this treatment citing radical immune damage that may occur if they were to administer this treatment (diabetes,necrosis of the hip,pneumonia etc,)as well as stating that this form of treatment would not be appropriate for neuropathy of a sensory type,but usually applied for treating MOTOR type neuropathies.They instead agreed to treeat me with IMMUNOGLOBULIN /intragam(36gms over a 4 hour peroid),to be repeated one month later thereafter,for four months,to see if there would be any favourable response.I have taken the first dose,without any side effects.Had my condition been an acute one,they would have given me 3 consecutive days of treatment. Please would you reconsider your original reply in light of the above developments and let me have your further response asap,which I appreciate very much as always. Thanks a span. From "Sufferring"
Response from Dr. Cohen
Dear span -
Not much else to say - you are getting care from some who sound like that they are doing what can be done - and I would hope that they can care well for not only your neuropathy but the HIV aspects as well. While I follow the HIV treatment issues closely, I too would call for help with neurologic complications such as yours - and from what I know - you are getting the treatment we can offer. Steroids are more controversial - useful but do have side effects that makes us want to limit their use unless this is the only treatment option.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.